Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 87, NWS Nashville, TN

May 2, 2002Maury County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 2, 2002, 3:28 PM CDT for Maury County, Williamson County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2002, 3:28 PM CDT (20:28 UTC)
Expired
May 2, 2002, 4:15 PM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Maury County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 67 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1583 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
2.3
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 022028
SVRBNA
TNC119-187-022115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MAURY COUNTY IN TENNESSEE
  WILLIAMSON COUNTY IN TENNESSEE

* UNTIL 415 PM CDT

* AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES WEST OF FRANKLIN...OR 10 MILES EAST OF
  CENTERVILLE...MOVING EAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANKLIN AROUND 345 PM CDT
  BRENTWOOD AROUND 355 PM CDT
  NOLENSVILLE AROUND 350 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:31 PM CDT, 57 minutes earlier.

Area forecast discussion, May 2, 2:31 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
231 PM CDT THU MAY 2 2002

CURRENTLY, FRONT CONTINUES TO EDGE ACROSS THE MID STATE, WITH A
STRONG TEMPERATURE CONTRAST ALONG THE FRONT. IT APPEARS THE SEVERE
THUNDERSTORM WATCH IS NOT GOING TO MATERIALIZE, AS THE LOW-LEVEL
ENVIRONMENT IS JUST NOT UNSTABLE ENOUGH TO SUPPORT WIDESPREAD
CONVECTION. UNLESS SOMETHING BEGINS TO POP DURING THE NEXT HOUR,
PLAN TO CANCEL THE WATCH BEFORE ISSUING THE AFTERNOON ZONE FORECAST
PACKAGE.

MODELS SHOW FRONT STALLING OUT OVER THE TENNESSEE VALLEY TOMORROW,
THEN RETURNING AS A WARM FRONT AS PART OF ANOTHER DEVELOPING LOW
CENTER. MORE CONVECTION IS EXPECTED FRIDAY NIGHT AND INTO SATURDAY
BEFORE THIS SYSTEM FINALLY PULLS EAST. DONT EXPECT MUCH TEMPERATURE
CHANGE, AS THIS NEXT SYSTEM WILL BE MORE MESOSCALE, AND THEREFORE
WONT PULL IN MUCH OF AN AIR MASS CHANGE. LOOKING AHEAD,
TEMPERATURES NEXT WEEK WILL LIKELY REMAIN AROUND NORMAL, WITH
ANOTHER FRONTAL SYSTEM BRINGING A CHANCE OF RAIN TO THE MID STATE
SUNDAY NIGHT AND INTO TUESDAY.

.BNA...SEVERE THUNDERSTORM WATCH ALL MIDDLE TENNESSEE COUNTIES UNTIL
00Z.

ROSE

In the hours before

Local storm report, May 2, 11:47 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1147 AM CDT THU MAY 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1136 AM    3 SW CELINA               TN   1.25 INCH HAIL
05/02/02   CLAY

1142 AM    0 CELINA                  TN   1.75 INCH HAIL
05/02/02   CLAY

MR
Local storm report, May 2, 12:10 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1210 PM CDT THU MAY 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    3 NE PICKETT STATE PARK       TN   1.00 INCH HAIL
05/02/02   PICKETT                       REPORTED BY PUBLIC

MED/MR

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:35 AM CDTSevere Thunderstorm WarningOHXClay25 min
May 2, 11:37 AM CDTSevere Thunderstorm WarningOHXClay23 min
May 2, 11:38 AM CDTSevere Thunderstorm WarningOHXClay22 min
May 2, 11:43 AM CDTSevere Thunderstorm WarningOHXPickett32 min
May 2, 3:18 PM CDTSevere Thunderstorm WarningOHXHickman27 min
May 2, 3:54 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall36 min
May 2, 3:57 PM CDTSevere Thunderstorm WarningOHXRutherford48 min
May 2, 4:04 PM CDTSevere Thunderstorm WarningOHXWayne41 min
May 2, 4:10 PM CDTSevere Thunderstorm WarningOHXLewis, Maury50 min
May 2, 4:16 PM CDTSevere Thunderstorm WarningOHXVan Buren, Warren, White44 min
May 2, 4:25 PM CDTSevere Thunderstorm WarningOHXCoffee50 min
May 2, 4:33 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne42 min
May 2, 4:54 PM CDTSevere Thunderstorm WarningOHXCumberland36 min
May 2, 5:02 PM CDTSevere Thunderstorm WarningOHXVan Buren28 min
May 2, 5:13 PM CDTSevere Thunderstorm WarningOHXGiles, Lincoln47 min
May 2, 6:01 PM CDTSevere Thunderstorm WarningOHXFranklin, Lincoln44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.